Aa
A
A
Close
Avatar universal
How to safely take tramadol during day and Percocet at night?
Hi, I had arthroscopic ACL reconstruction 5 days ago and was initially prescribed Percocet (5 mg oxycodone 325 mg acetaminophen) for pain.  Now that my pain has lessened, I only take it at night because it makes me fall asleep almost instantly.  Physical therapy is painful and ibuprofen doesn't help much, but I dont want to take percocets during the day so my dr gave me a prescription for 50mg tramadol, which I have never used before.  I anticipate only using it 2 or 3 times per week after my physical therapy.

How can I safely combine the two?  Would it be safe to take 1 tramadol in the afternoon, then take 1 or 2 Percocet at night before bed?  Will taking tramadol infrequently cause the withdrawal symptoms I have read about?  

Thank you for any advice!
Cancel
3 Answers
Page 1 of 1
1855076 tn?1337118903
I commented on your post in the other forum.  Hope you feel comfortable with the answers you get from both forums.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
7721494 tn?1431631564
I think I just answered it also. :#)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I went and checked out the answers (I was curious :-)

I would only add a couple things. It is good you are asking around, so that you can make sure what you are doing is right. You're lucky there are a lot of smart people on this forum. But, that being said, you never know for certain if an answer on an anonymous internet forum is the best answer, or not. It's better to get these types of answers from your own doctor.

I'm tempted to say, "Well, heck, taking tramadol in the afternoon is NO problem at all." But I would never say or post anything like that, because I don't know your history, what other meds you are taking, what therapeutic procedures you've been prescribed, or your lifestyle (responsibilities, work, etc.).

Using an extreme example, the afternoons might be the time of day you need to drive a long distance, so taking an opiate that you aren't familiar with while driving a long distance might not be such a good idea. Or, the afternoons might be the time you take a benzodiazepine plus an antidepressant, so an opiate on top of those might not be safe.

The point is, you should ask your doctor, or, at the very least, your pharmacist who's aware of all your meds. In fact, I always think it's a good idea that no matter how much the patient or doctor is in a hurry, the patient shouldn't leave until they fully understand what they've been prescribed, the dosages, and the side effects.

Regarding "withdrawals," please understand that *any* dosage of *any* opiate will cause withdrawal symptoms! To various degrees, of course. A person visiting an ER who is given one single shot of dilaudid or demerol, and then discharged later in the evening may feel a little "depressed" or "grumpy" the next day! But they might attribute that to seeing the doctor bill :-)

Or, the withdrawal symptoms may be so slight and un-noticeable that you would think you aren't having them at all. Another example: higher doses of opiates may cause constipation, while smaller doses simply slow down digestion (slowing peristalsis). You might not even notice it. When that opiate wears off, digestion/peristalsis speeds up a little bit, and that would be a withdrawal symptom.

So, in answer to your question, "Will taking tramadol infrequently cause the withdrawal symptoms I have read about," I would ask which ones you read about.

If you are talking about insomnia, shaking, shivering, and vomiting in the alley behind your apartment in a cold sweat followed by months of insomnia and hallucinations, probably not! But if you are talking about an increased craving, a little diarrhea, some flu like symptoms? Well, maybe, but maybe not enough that you would even notice. The answer is so individualized! There are people that take handfuls of narcotics, and they can quit and not even feel any symptoms, like it never happened. There are others that take pills for a few days after a short procedure like a root canal, and they feel so awful when that prescription runs out that they beg the dentist for a refill, then they get dependent, addicted, lose everything, and die.

The point is that although opiates have their place, and can be useful, they are also very serious medications! And correct answers to questions like your's should come from the doctor that prescribed them.

Good luck, hope you get better!

p.s. not to be all doom and gloom, but it is a tad bit worrisome how much the percocet helps you fall asleep almost instantly. Lots of people get hooked on narcs because of little "bonuses" like that. Another example is, "It helps the pain, but I love the boost of energy it gives me, I can get a lot of work and errands dome when I take my opiate." So, you might talk to your doctor about skipping a couple nights here and there?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Pain Management Community Resources